Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Birmingham, AL

September 26, 2024Lee County, Russell County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 26, 2024, 7:37 PM CDT for Lee County, Russell County, Alabama. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 7:37 PM CDT (00:37 UTC)
Expired
Sep 27, 2024, 5:00 AM CDT
In force
9 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Lee County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 57 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS54 KBMX 270037
FFWBMX
ALC081-113-270600-
/O.NEW.KBMX.FF.W.0022.240927T0037Z-240927T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
737 PM CDT Thu Sep 26 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Lee County in east central Alabama...
  Northern Russell County in southeastern Alabama...

* Until 100 AM CDT.

* At 737 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station, 
  Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia, 
  Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport, 
  Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
      3273 8528 3275 8528 3275 8514 3274 8511
      3272 8512 3269 8512 3258 8507 3251 8500
      3245 8500 3242 8496 3241 8498 3239 8497
      3239 8499 3237 8498 3234 8501 3241 8543

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

40/Sizemore
3 follow-up statements
960 
WGUS74 KBMX 270223
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
923 PM CDT Thu Sep 26 2024

ALC081-113-270600-
/O.CON.KBMX.FF.W.0022.000000T0000Z-240927T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AL-Russell AL-
923 PM CDT Thu Sep 26 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY FOR 
LEE AND NORTHERN RUSSELL COUNTIES...

At 923 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station, 
  Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia, 
  Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport, 
  Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
      3273 8528 3275 8528 3275 8514 3274 8511
      3272 8512 3269 8512 3258 8507 3251 8500
      3245 8500 3242 8496 3241 8498 3239 8497
      3239 8499 3237 8498 3234 8501 3241 8543

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

40/Sizemore
761 
WGUS54 KBMX 270503
FFWBMX
ALC081-113-270800-
/O.EXT.KBMX.FF.W.0022.000000T0000Z-240927T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1203 AM CDT Fri Sep 27 2024

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Lee County in east central Alabama...
  Northern Russell County in southeastern Alabama...

* Until 300 AM CDT.

* At 1203 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station, 
  Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia, 
  Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport, 
  Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
      3273 8528 3275 8528 3275 8514 3274 8511
      3272 8512 3269 8512 3258 8507 3251 8500
      3245 8500 3242 8496 3241 8498 3239 8497
      3239 8499 3237 8498 3234 8501 3241 8543

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

25/Owen
525 
WGUS54 KBMX 270724
FFWBMX
ALC081-113-271000-
/O.EXT.KBMX.FF.W.0022.000000T0000Z-240927T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
224 AM CDT Fri Sep 27 2024

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Lee County in east central Alabama...
  Northern Russell County in southeastern Alabama...

* Until 500 AM CDT.

* At 224 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain in a tropical rain
           band.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station, 
  Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia, 
  Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport, 
  Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
      3273 8528 3275 8528 3275 8514 3274 8511
      3272 8512 3269 8512 3258 8507 3251 8500
      3245 8500 3242 8496 3241 8498 3239 8497
      3239 8499 3237 8498 3234 8501 3241 8543

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:25 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 26, 6:25 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
625 PM CDT Thu Sep 26 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 1222 PM CDT THU SEP 26 2024

As Helene moves through the Gulf, widespread rain will move from
south to north over the southeast and eastern parts of the area
through the rest of the day. There could be a few breaks, but the
overall trend will be light to moderate rain fairly consistently.
As Helene approaches this evening, rain should increase in
coverage and intensity, with moderate to heavy rain in the east
and south, and light to moderate rain around the I65 corridor and
in areas west. Overnight tonight, Helene is expected to move east
of the area, and this will keep widespread consistent rain over
mostly the eastern half of the state. Models are diverging on
how much rain will actually make it to the western half of the
state, but with the amount of moisture associated with Helene,
have kept in slight chance to chance rainfall through the night.
Once Helene moves north of the area, the system will then take a
westward turn, with wrap around moisture staying over the northern
parts of Alabama. Models again disagree on how much moisture will
make it around Helene, but kept in slight chance in the northern
counties through the morning Friday. Friday afternoon could bring
slightly higher coverage and intensity as the bands continue to
wrap around Helene, and there is a little bit more instability to
work with, with the greatest chances across the northern third of
the area.

Areas in eastern Alabama received between 3-6" yesterday from the
training storms. These same areas are expected to receive
additional persistent, moderate to heavy activity through the
night. Widespread flooding is expected, with flash and river
flooding a threat. A Flash Flood Watch remains in effect for the
eastern half of the state to account for yesterdays rainfall
totals, added to the rain expected to accumulate through tomorrow
morning.

Winds will increase through the afternoon and evening, with the
highest sustained winds of 20-25 mph possible overnight tonight in
the southeastern and eastern part of Central Alabama. A Tropical
Storm Warning will be in effect for the southeast and eastern most
row of counties to account for these high wind speeds, and a Wind
Advisory will be effect tonight for areas along and between I65
and the TS Warning. With the amount of rain measured in the south
and east, combined with high wind speeds tonight could easily
knock trees down with roads blocked and power outages possible.

24

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 338 AM CDT THU SEP 26 2024

The areas of rainfall will decrease around the cut-off low on
Saturday through Sunday. Meanwhile, the cut-off low persists over
the region through at least Monday before shifting to our east
Monday night into Tuesday. Still may see a few light shower
activity under the closed upper level low over the weekend, but
most guidance keeps the area rain-free, so confidence to mention
any rain chances remains too low right now, but it's something
we'll need to watch for in the next few days. If there is a better
day for for a brief shower or two it looks like Monday as the
upper low pushes east. Beyond Monday, high pressure will remain
in control with temperatures generally in the low to mid 80s.

16

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT THU SEP 26 2024

Moderate to occasionally heavy tropical rain will continue to
impact all terminals except TCL as Hurricane Helene moves
northward from Florida to Georgia. Visibilities will occasionally
drop to IFR. Cigs will become at least MVFR. MGM/ANB/ASN have the
highest probabilities of IFR cigs with medium chances at BHM/EET.
Rain exits Friday morning, though some wraparound showers may move
in across the north by afternoon. MVFR cigs will linger across
much of the northern terminals through the afternoon. Wind gusts
will increase out of the northwest to 20 to 30 kts tonight,
remaining breezy out of the west on Friday.

32/JDavis

&&

.FIRE WEATHER...

With tropical moisture increasing ahead of Hurricane Helene and a
stalled frontal boundary, widespread rain is expected through
tonight, with rain chances diminishing through the day on Friday.
Highest chances on Friday will be across the north. Minimal RH
values will be above 60% through the weekend. Winds increase
substantially on this evening and overnight as the tropical
system approaches the northern Gulf coast. Wind gusts of 25-30 mph
are possible for much of Central Alabama, with gusts exceeding
50 mph in the eastern half of Central AL.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  72  61  75 / 100  60  30  20
Anniston    64  74  63  78 / 100  50  20  10
Birmingham  62  73  63  76 /  70  40  30  20
Tuscaloosa  62  74  63  79 /  20  30  30  10
Calera      62  75  65  79 /  60  30  20  10
Auburn      63  77  63  81 / 100  20  10  10
Montgomery  62  82  64  84 /  90  10  10   0
Troy        62  80  62  83 / 100   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for the following counties:
Autauga-Barbour-Blount-Bullock-Calhoun-Chambers-Cherokee-Chilton-
Clay-Cleburne-Coosa-Elmore-Etowah-Jefferson-Lee-Lowndes-Macon-
Montgomery-Pike-Randolph-Russell-Shelby-St. Clair-Talladega-
Tallapoosa.

Wind Advisory until 1 PM CDT Friday for the following counties:
Autauga-Blount-Calhoun-Chilton-Clay-Coosa-Elmore-Etowah-
Jefferson-Lowndes-Montgomery-Shelby-St. Clair-Talladega-
Tallapoosa.

Tropical Storm Warning for the following counties: Barbour-
Bullock-Chambers-Cherokee-Cleburne-Lee-Macon-Pike-Randolph-
Russell.

&&

SHORT TERM...24
LONG TERM....16
AVIATION...32/JDavis
Hazardous weather outlook, Sep 26, 3:45 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
345 AM CDT Thu Sep 26 2024

ALZ011>015-017>050-271200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
345 AM CDT Thu Sep 26 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heavy rainfall associated with the approaching Hurricane Helene will
lead to flooding for portions of the eastern half of Central Alabama
today into tonight. Gusty winds will increase today into tonight
with wind gusts of up to 30 to 50 mph possible in the eastern half
of Central Alabama. Elsewhere, lower but still breezy conditions will
be noted across the western half of Central Alabama.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds from Helene will continue through the morning hours on
Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
now into Friday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:16 AM CDTFlash Flood WarningBMXRussell4 hr
Sep 27, 1:29 AM CDTFlash Flood WarningBMXChambers4 hr
Sep 27, 2:38 AM CDTFlash Flood WarningBMXBarbour3 hr
Sep 27, 10:06 AM CDTAreal Flood WarningBMXCherokee23 hr
Sep 27, 10:16 AM CDTAreal Flood WarningBMXCherokee23 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.